Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

July 29, 2020Erie County, New York

NWS Buffalo, NY issued this special weather statement at Jul 29, 2020, 10:06 AM EDT for Erie County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 10:06 AM EDT (14:06 UTC)
Expired
Jul 29, 2020, 11:00 AM EDT
In force
54 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 17 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS81 KBUF 291406
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1006 AM EDT Wed Jul 29 2020

NYZ001-010-019-020-085-291500-
Chautauqua-Cattaraugus-Southern Erie-Niagara-Northern Erie-
1006 AM EDT Wed Jul 29 2020

...A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT 
NORTHERN CATTARAUGUS...ERIE...SOUTHERN NIAGARA AND NORTHEASTERN 
CHAUTAUQUA COUNTIES...

At 1005 AM EDT, radar indicated showers with isolated thunderstorms 
were located along a line extending from Niagara Falls to Evans. 
Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
showers.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Hamburg, East Aurora, Williamsville, Grand Island, Evans,
Elma and Boston.

This includes Interstate 90 between exits 58 and 49.
 
Torrential rainfall is also occurring with these showers and 
isolated thunderstorms, and may cause localized flooding. Do not 
drive your vehicle through flooded roadways.

LAT...LON 4259 7920 4264 7916 4273 7908 4280 7892
      4284 7893 4292 7890 4299 7902 4306 7900
      4308 7908 4314 7904 4318 7905 4324 7846
      4287 7848 4287 7849 4278 7849 4278 7846
      4252 7846 4252 7837 4245 7837 4244 7922
TIME...MOT...LOC 1405Z 262DEG 32KT 4311 7906 4267 7902 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 7:55 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 29, 7:55 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
755 AM EDT Wed Jul 29 2020

.SYNOPSIS...
A showery pattern for today and Thursday as an upper level low
pressure system to the north tracks away from the region. Dry
weather for Friday through Saturday evening before the next chance
for rain moves into the area Saturday night into Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
An area of showers is moving into the WNY area this morning. Most of
the showers are widely scattered in nature, with a larger more
densely clustered area of showers over the western half of Lake
Ontario. As this area of showers continues to track east it will
slowly diminish in spatial coverage. Showers that do remain in tact
will track to the Genesee Valley and Northern Finger Lakes by mid
morning. A few embedded thunderstorms will be possible with this
area of showers. Current temperatures this morning are in the mid
60s to low 70s across the area.

Additional showers and thunderstorms will develop during the
afternoon and evening as a shortwave trough approach and cross the
region. A few strong to severe thunderstorms can't be ruled out as
instability increases through the day. Instability will be dependent
on how quickly cloud cover over the area can clear out after earlier
showers and thunderstorms, allowing for sunshine to increase
instability. Model guidance is suggesting CAPE values of around 1000
to as much as 1500 j/kg. Increasing shear through the afternoon will
also help with the potential for a few strong to severe
thunderstorms. Lapse rates are the primary factor limiting the
severe potential, with fairly weak rates from 3-6 km. Temperatures
today will be in the upper 70s to mid 80s.

Shower activity will continue tonight as the cold front crosses the
region and low level moisture, combined with cooling 850Ts to around
12C help to initiate a weak lake response. Temperatures tonight will
be in the low to mid 60s.

Thursday, the potential for scattered showers will continue as the
trough axis moves through the area. With 850Ts still around 12C for
the day, a lake response will still be possible downwind of both
lakes as well. Temperatures on Thursday will be in the mid 70s to
low 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Weak cold front passage Thursday evening. Possibly cold enough in
its wake for lake clouds/sprinkles south shore of Lk Ontario late.

High pressure and confluent flow favors fair dry weather Friday and
Saturday. Shortwave approaches late Saturday night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A positively tilted trough spanning southward across the Northern
Great Lakes to the southeastern Plains will slowly lift
northeastward across the eastern third of the CONUS during the later
half of the weekend and into the first part of the work week. As
such, an associated surface low will track northeast across Lake
Erie and Lake Ontario Sunday, increasing chances for showers and
thunderstorms across the forecast region. With the departing surface
low and passage of the upper level trough axis will continue the
chances for showers/storms on Monday. A large area of surface high
pressure will dominate across the Great Lakes, spanning into the
region Tuesday which will promote dry weather for at least the
latter half of the day.

Temperatures for the later half of the weekend and the first couple
of days of the work week will range in the mid 70s to low 80s.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Mid level cloud cover will increase from west to east through the
morning as convection approaches from the west with a few showers
expected for far WNY this morning. Showers will push east and weaken
through mid-morning in the vicinity of KROC. Some clearing is
expected from west to east from the mid morning through early
afternoon before scattered showers and thunderstorms develop again
as a shortwave trough approaches from the west. Conditions will be
primarily VFR today, but brief periods of MVFR to IFR will be
possible with any heavier showers.

Mainly VFR tonight with a few showers possible through the night.

Outlook...

Thursday through Friday...Mainly VFR. Scattered showers especially
Thursday afternoon. River valley fog possible across the Western
Southern Tier early each morning. Saturday...VFR.
Sunday...MVFR/VFR with a chance of showers and thunderstorms.

&&

.MARINE...
A cold front will push across the Lower Great Lakes today.
Increasing southwest winds on Lake Erie for a few hours this
afternoon will approach Small Craft Advisory levels. Winds are
expected to be a but lighter on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 AM this morning to 5 PM EDT this
         afternoon for LEZ020-040-041.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...RSH
LONG TERM...EAJ/RSH
AVIATION...SW
MARINE...SW

In the hours before

Special weather statement, Jul 29, 10:06 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1006 AM EDT Wed Jul 29 2020

NYZ001-010-019-020-085-291500-
Chautauqua-Cattaraugus-Southern Erie-Niagara-Northern Erie-
1006 AM EDT Wed Jul 29 2020

...A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT
NORTHERN CATTARAUGUS...ERIE...SOUTHERN NIAGARA AND NORTHEASTERN
CHAUTAUQUA COUNTIES...

At 1005 AM EDT, radar indicated showers with isolated thunderstorms
were located along a line extending from Niagara Falls to Evans.
Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
showers.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Hamburg, East Aurora, Williamsville, Grand Island, Evans,
Elma and Boston.

This includes Interstate 90 between exits 58 and 49.

Torrential rainfall is also occurring with these showers and
isolated thunderstorms, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.

LAT...LON 4259 7920 4264 7916 4273 7908 4280 7892
      4284 7893 4292 7890 4299 7902 4306 7900
      4308 7908 4314 7904 4318 7905 4324 7846
      4287 7848 4287 7849 4278 7849 4278 7846
      4252 7846 4252 7837 4245 7837 4244 7922
TIME...MOT...LOC 1405Z 262DEG 32KT 4311 7906 4267 7902

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:20 AM EDTSmall Craft AdvisoryBUF16 hr
Jul 29, 10:51 AM EDTSpecial Weather StatementBUFGenesee54 min
Jul 29, 10:55 AM EDTSpecial Marine WarningBUF23 min
Jul 29, 11:35 AM EDTSpecial Weather StatementBUFLivingston55 min
Jul 29, 11:51 AM EDTSpecial Weather StatementBUFWyoming54 min
Jul 29, 12:21 PM EDTSpecial Weather StatementBUFWyoming39 min
Jul 29, 12:26 PM EDTSpecial Weather StatementBUFOntario34 min
Jul 29, 1:09 PM EDTSpecial Weather StatementBUFLivingston36 min
Jul 29, 1:19 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Ontario41 min
Jul 29, 1:28 PM EDTSevere Thunderstorm WarningBUFChautauqua62 min
Jul 29, 1:48 PM EDTSpecial Marine WarningBUF42 min
Jul 29, 2:10 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua65 min
Jul 29, 2:13 PM EDTSpecial Weather StatementBUFErie32 min
Jul 29, 2:25 PM EDTSpecial Marine WarningBUF50 min
Jul 29, 2:49 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Livingston, Wyoming56 min
Jul 29, 2:53 PM EDTSpecial Weather StatementBUFErie, Wyoming52 min
Jul 29, 3:27 PM EDTSevere Thunderstorm WarningBUFLivingston, Wyoming48 min
Jul 29, 3:41 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario64 min
Jul 29, 3:45 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Ontario45 min
Jul 29, 4:15 PM EDTSpecial Weather StatementBUFMonroe45 min
Jul 29, 4:20 PM EDTSevere Thunderstorm WarningBUFCayuga, Ontario, Wayne40 min
Jul 29, 4:40 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne38 min
Jul 29, 4:56 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne64 min
Jul 29, 5:35 PM EDTSpecial Weather StatementBUFGenesee25 min
Jul 29, 5:42 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans48 min
Jul 29, 6:34 PM EDTSpecial Weather StatementBUFLivingston26 min
Jul 29, 6:37 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario51 min
Jul 29, 6:41 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans34 min
Jul 29, 6:50 PM EDTTornado WarningBUFLivingston, Monroe, Ontario28 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.